Show Summary Details
Page of

Vomiting 

Vomiting
Chapter:
Vomiting
Author(s):

Maia Dorsett

DOI:
10.1093/med/9780190865412.003.0011
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2016. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 27 June 2019

This case illustrates the priorities of management in a patient with acute organophosphate toxicity in the prehospital environment. Organophosphates are common components of pesticides. They act as toxins and can lead to development of the cholinergic toxidrome by blocking breakdown of the neurotransmitter acetylcholine at nerve endings. The cholinergic toxidrome is a clinical syndrome marked by parasympathetic excess (bradycardia, bronchorrhea, bronchospasm, miosis, lacrimation, salivation, urination, and defecation), neuromuscular junction activation (muscle fasciculations), and central nervous system toxicity (delirium and seizures). The priorities of care in organophosphate exposure include rapid administration of antidote (atropine and pralidoxime), airway management, and patient decontamination to prevent further toxin absorption. Medical providers must always protect themselves in the case of toxic exposure and should wear double nitrile gloves at all times when handling the patient or their clothing.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.